Georgia, 2009

Hail and Damaging Winds in Georgia, May 29, 2009

May 29, 2009 · NWS CHS · 13 events in 6 counties and zones

A strong cold front in combination with the sea breeze and an unstable air mass, resulted in numerous severe thunderstorms across southern South Carolina and southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A strong cold front in combination with the sea breeze and an unstable air mass, resulted in numerous severe thunderstorms across southern South Carolina and southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 29, 12:53 PM EST, 27 minutes earlier.

Area forecast discussion, May 29, 12:53 PM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
153 PM EDT FRI MAY 29 2009

.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE NW LATE TODAY THEN MOVE THROUGH
THE AREA TONIGHT. ATLC HIGH PRES WILL THEN REBUILD OVER THE SOUTHEAST
UNITED STATES OVER THE WEEKEND AND REMAIN THE DOMINANT WEATHER FEATURE
THROUGH THE UPCOMING WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A FAIRLY MOIST AIRMASS CONTINUES ACROSS THE AREA EAST OF A COLD
FRONT DRAPED FROM THE SC UPSTATE ACROSS CENTRAL GA INTO THE FL
PANHANDLE. THIS FEATURE WILL DRIFT EAST THROUGH EARLY THIS EVENING
BEING DRIVEN BY A STRONG SHORTWAVE NOW OVER THE SOUTHERN
APPALACHIANS. A PATCH OF STRATUS IN SOUTHEAST GA HAS TEMPORARILY
STALLED WARMING...HOWEVER IT SHOULD DISSIPATE FAIRLY QUICKLY
DURING THE NEXT TWO HOURS AND WILL HAVE CREATED SOME DIFFERENTIAL
HEATING BOUNDARIES. MUCH OF THE GUIDANCE CONTINUES TO HOLD OFF ON
SIGNIFICANT CONVECTIVE DEVELOPMENT ALONG THE SEABREEZE EARLY THIS
AFTERNOON. BY MID TO LATE AFTERNOON...WITH THE COLD FRONT SHIFTING
INTO WESTERN ZONES AROUND PEAK HEATING...SCATTERED THUNDERSTORMS
SHOULD DEVELOP.

THE NSSL WRF IS AN OUTLIER WITH AN ORGANIZED CLUSTER OF STORMS
MOVING INTO THE AREA FROM THE WEST LATE THIS AFTERNOON THROUGH THE
EARLY EVENING. DESPITE IT BEING AN OUTLIER...IT OFTEN PERFORMS
VERY WELL IN THESE SETUPS INVOLVING MESOSCALE CONVECTIVE
PROCESSES. THE CONVECTIVE CHECKLIST FROM THE 12Z RAOB FROM CHS
INDICATES AN AIRMASS FAIRLY WELL PRIMED FOR STRONG TO SEVERE
CONVECTION. INSTABILITY PARAMETERS SHOW THE POTENTIAL FOR STRONG
UPDRAFTS WHILE SHEAR VALUES ARE MARGINAL. A GOOD AMOUNT OF LOW-
LEVEL DRY AIR SHOWS THE POTENTIAL FOR DAMAGING WIND TO BE THE MAIN
THREAT. OVERALL...CURRENT THINKING IS SIMILAR TO THAT OF THE
PREVIOUS SHIFT IN THAT THE SEABREEZE WILL STRUGGLE TO LIGHT UP DUE
TO A CONSIDERABLE CAP...BUT AN ACTIVE LATE AFTERNOON AND EVENING
WILL OCCUR ONCE THE CAP BREAKS AND BOUNDARIES INTERACT. NO CHANGES
TO MOST FORECAST GRIDS BUT DID ADD MENTION OF SEVERE THUNDERSTORMS
TO THE WEATHER FORECAST.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
RECENT MODEL TRENDS SHOW SIGNALS OF STRONG TO SEVERE NEAR-COASTAL
CONVECTION LINGERING INTO THE EARLY EVENING HOURS AS THE 60-70 KT
UPPER JET SEGMENTS MAKE A RUN AT PHASING OVER THE EASTERN HALF OF
OUR FORECAST AREA. THE WRF AND GEM MODELS INDICATE SOME VERY
INTERESTING MODEL UNDULATIONS OF CONVECTIVE FIELDS ALONG THE
GEORGIA COAST WHICH COULD INDICATE A TIP THAT ORGANIZED STORMS MAY
TRY TO FIRE AND SURGE OFF THE COAST PROMOTING MARINE HAZARDS. AS A
TREND...WE INCREASED EVENING POPS TO CHANCE RANGE FROM DARIEN TO
SAVANNAH TO CHARLESTON BUT STILL MANY TIMING FACTORS HAVE TO COME
TOGETHER FOR AN EARLY EVENING EVENT.

THE FRONT WILL BE SAGGING THROUGH THE REGION LATE WITH CLOUDS
THINNING OUT AFTER MIDNIGHT. SURFACE WINDS WILL GRADUALLY BE
VEERING TO A LIGHT NNW COMPONENT LATE OVER THE NORTHERN HALF OF THE
FORECAST AREA. IF MANY AREAS SEE RNFL AT SOME POINT TODAY...SOME
FOG IS POSSIBLE IN THE FRONTAL ZONE OVERNIGHT. CONFIDENCE IS NOT
THERE YET TO INCLUDE IN OUR FORECAST.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
GUIDANCE IS IN GOOD AGREEMENT WITH A PROGRESSIVE COLD FRONTAL
PASSAGE FRIDAY NIGHT...AND ATLANTIC HIGH PRESSURE THEN REBUILDING
OVER THE FORECAST AREA OVER THE WEEKEND. HIGH PRESSURE IS THEN
EXPECTED TO REMAIN THE DOMINANT WEATHER FEATURE THROUGH MUCH OF THE
UPCOMING WORK WEEK.

DEEP MOISTURE IS EXPECTED TO SHIFT OFFSHORE LATE FRIDAY NIGHT...AND
THIS SHOULD LIMIT THE POTENTIAL FOR ANY SHOWER/THUNDERSTORM ACTIVITY
SATURDAY...SO WILL KEEP THE FORECAST RAIN FREE. WITH LACK OF DEEP
MOISTURE RETURN...WEST-SOUTHWESTERLY DOWNSLOPE FLOW...AND LACK OF
ANY SIGNIFICANT FORCING MECHANISM ASIDE FROM THE SEA BREEZE...EXPECT
RAIN FREE CONDITIONS TO CONTINUE SATURDAY NIGHT THROUGH SUNDAY NIGHT.

MODEL SOLUTIONS SUGGEST THAT A WEAKENING COLD FRONT WILL SLIDE
SOUTHWARD INTO THE FORECAST AREA LATE SUNDAY NIGHT AND
MONDAY...BRINGING WITH IT SLIGHTLY DEEPER MOISTURE AND ANOTHER
FOCUSING MECHANISM IN ADDITION TO THE AFTERNOON SEA BREEZE. AT THIS
POINT AM NOT ANTICIPATING MUCH IN THE WAY OF SHOWER/THUNDERSTORM
COVERAGE...BUT SHOULD SEE ENOUGH TO JUSTIFY SLIGHT CHANCE POPS
ACROSS PRIMARILY NORTHWEST ZONES MONDAY AFTERNOON.

THE WEAKENING FRONTAL BOUNDARY WILL DISSIPATE MONDAY NIGHT...WITH
ATLANTIC HIGH PRESSURE THEN REBUILDING OVER THE REGION TUESDAY
THROUGH WEDNESDAY. NOT TOO EXCITED ABOUT SHOWER/THUNDERSTORM CHANCES
EACH AFTERNOON...BUT CAN/T RULE OUT AN ISOLATED SHOWER/THUNDERSTORM
ACROSS FAR WESTERN ZONES IN CLOSER PROXIMITY TO A DEVELOPING LEE
SIDE TROUGH. THEREFORE...WILL CARRY SLIGHT CHANCE POPS HERE WITH
RAIN FREE CONDITIONS FOR COASTAL ZONES.

GUIDANCE IS IN FAIRLY GOOD AGREEMENT BREAKING DOWN THE ATLANTIC
RIDGE THURSDAY AS A COLD FRONT BEGINS TO APPROACH THE REGION FROM
THE WEST. THE SOUTHERLY FLOW IN ADVANCE OF THE COLD FRONT WILL ALLOW
DEEP MOISTURE TO BEGIN INCREASING OVER THE AREA FROM BOTH THE
ATLANTIC AND GULF OF MEXICO...SO WILL CARRY CHANCE POPS MOST AREAS.

TEMPERATURES ARE EXPECTED TO RUN SLIGHTLY ABOVE CLIMATOLOGY
THROUGHOUT THE EXTENDED PERIODS.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
HAVE MAINTAINED VFR CONDITIONS FOR KCHS AND KSAV THROUGH THE 18Z TAF
PERIOD. INCLUDED A CB GROUP FOR KCHS PRIOR TO 21Z AS RADAR SHOWS
DEVELOPMENT ALONG THE SEABREEZE. YET CONFIDENCE REMAINS LOW THAT KCHS
WILL BE AFFECTED...THUS WILL KEEP SHRA OUT OF TAFS FOR NOW. ADDITIONAL
ACTIVITY IS EXPECTED AS A COLD FRONT APPROACHES THE AREA FROM THE
WEST LATER THIS AFTERNOON INTO THE EVENING FOR BOTH TERMINALS. KEPT
CB GROUPS WHILE INCLUDING VCSH AS INSTABILITY LOOKS FAIRLY
IMPRESSIVE FOR THUNDERSTORM DEVELOPMENT AFTER 21Z. MODELS REMAIN
INCONSISTENT IN TIMING OF CONVECTION THUS WILL CONTINUE TO MONITOR
RADAR TRENDS AND AMEND TAFS IF NEEDED...ESPECIALLY FOR KSAV AS
INTERACTIONS BETWEEN THE GULF COAST SEA BREEZE AND A PINNED ATLC SEA
BREEZE AID THUNDERSTORM DEVELOPMENT. GUIDANCE ALSO REMAINS
INCONSISTENT REGARDING FOG FORMATION EARLY SATURDAY MORNING. YET
WITH SKIES CLEARING...RELATIVELY LIGHT WINDS AND LINGERING LOW LEVEL
MOISTURE...CANNOT RULE OUT SOME MVFR VISIBILITIES/CEILINGS AFTER 08Z.
WILL REEVALUATE FOG POTENTIAL FOR THE NEXT TAF PERIOD.

EXTENDED AVIATION OUTLOOK...VFR CONDITIONS EXPECTED SAT THROUGH
TUE.

&&

.MARINE...
LOW LEVEL TROF WILL RESIDE INLAND TODAY AND A SYNOPTIC SW FLOW
WILL RESIDE OVER THE WATERS THROUGH THIS EVENING. NEAR SHORE...
THERE MAY BE A BIT A W COMPONENT THIS MORNING AND A SOUTHERLY
DIRECTION POST SEA BREEZE. SPEEDS WILL COME DOWN FROM 10-15 KT
EARLY TO NEAR 10 KT BEFORE A LATE DAY INCREASE BACK INTO THE
10-15 KT RANGE. SEAS MAINLY 2-3 FT. TONIGHT...A COLD FRONT WILL BE
MAKING SOME LATE NIGHT HEADWAY INTO THE WATERS AND OTHER THAN THE
LIGHT LATE NIGHT WIND SHIFT...WINDS AND SEAS ON THE LIGHT SIDE. AS
MENTIONED IN THE SHORT TERM DISCUSSION... MARINE INTERESTS SHOULD
KEEP AN EYE OUT FOR A POTENTIAL OF SOME STRONG EVENING TSTMS.

ATLANTIC HIGH PRESSURE WILL REBUILD OVER THE SOUTHEAST UNITED STATES
SATURDAY THROUGH TUESDAY...RESULTING IN TRANQUIL CONDITIONS OVER THE
SOUTH CAROLINA AND GEORGIA COASTAL WATERS. WINDS ARE EXPECTED TO
REMAIN AT OR BELOW 15 KNOTS...WITH SEAS AT OR BELOW 3 FEET SATURDAY
THROUGH TUESDAY.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, May 29, 3:15 AM EST, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
415 AM EDT FRI MAY 29 2009

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-300900-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
415 AM EDT FRI MAY 29 2009

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE WEATHER...A COLD FRONT WILL APPROACH THE REGION FROM THE
NORTHWEST LATE TODAY INTO THIS EVENING. IN ADVANCE OF THE FRONT...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON INTO
THIS EVENING AND MOVE TOWARD THE COAST. HIGH TEMPERATURES NEAR 90
DEGREES COMBINED WITH A MOIST AND UNSTABLE AIR MASS WILL SET THE
STAGE FOR THE POTENTIAL OF A FEW SEVERE THUNDERSTORMS. THE MAIN
HAZARDS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. THE EXPECTED
TIME FRAME FOR SEVERE WEATHER WILL BE FROM AROUND 2 PM TO MIDNIGHT
TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 29, 12:25 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
125 PM EDT FRI MAY 29 2009

GAZ087-088-100-291800-
BULLOCH-JENKINS-SCREVEN-
125 PM EDT FRI MAY 29 2009

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN SCREVEN...SOUTHERN
JENKINS AND NORTHWESTERN BULLOCH COUNTIES THROUGH 200 PM EDT...

AT 124 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND GUSTY
WINDS OF 35 TO 45 MPH.  THIS STORM WAS LOCATED NEAR FOUR POINTS...OR
ABOUT 12 MILES SOUTHWEST OF MILLEN...MOVING EAST AT 15 MPH.

AREAS IN AND AROUND BUTTS...DOVER...ROCKY FORD...SCARBORO AND
WOODCLIFF WILL BE IMPACTED THROUGH 200 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD-TO-GROUND LIGHTNING IS OCCURRING. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. SEEK SHELTER INSIDE AN ENCLOSED BUILDING.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.

&&

33
Special weather statement, May 29, 12:46 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
146 PM EDT FRI MAY 29 2009

GAZ087-088-100-291815-
BULLOCH-JENKINS-SCREVEN-
146 PM EDT FRI MAY 29 2009

...STRONG THUNDERSTORMS WILL IMPACT WEST CENTRAL SCREVEN...SOUTHERN
JENKINS AND NORTHWESTERN BULLOCH COUNTIES THROUGH 215 PM EDT...

AT 145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND STRONG
WINDS OF 45 TO 55 MPH. THIS STORM WAS LOCATED NEAR FOUR POINTS...OR
ABOUT 10 MILES SOUTH OF MILLEN...MOVING EAST AT 15 MPH.

AREAS IN AND AROUND BUTTS...DOVER...FOUR POINTS...ROCKY
FORD...SCARBORO AND WOODCLIFF WILL BE IMPACTED THROUGH 215 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD-TO-GROUND LIGHTNING IS OCCURRING. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. SEEK SHELTER INSIDE AN ENCLOSED BUILDING.

HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.

&&

33
Local storm report, May 29, 1:02 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
202 PM EDT FRI MAY 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             ROCKY FORD              32.66N 81.83W
05/29/2009  E0.25 INCH       SCREVEN            GA   LAW ENFORCEMENT

            REPORT FROM SCREVEN 911 CENTER.

&&

33

The radar

The Charleston,SC radar (KCLX), 57 km away, was scanning. The volume nearest the first event began at 18:18 UTC.

Open the radar archive at this moment

Event by event

8 hail, 5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Screven

When
May 29, 1:20 PM EST
Where
Screven County, 0.58 mi W of Sylvania
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
32.750, -81.640

A trained weather spotter reported several trees down on power lines in Sylvania, Georgia.

Thunderstorm Wind, Screven

When
May 29, 2:00 PM EST
Where
Screven County, 2.99 mi ENE of Dover
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
32.590, -81.670

A trained weather spotter reported 3 large oak trees uprooted on Jarrell Pond Road, 2 miles east of Cooperville, Georgia. Several other trees and power lines were blown down, with several of the trees snapped at the top.

Hail, Evans

When
May 29, 2:55 PM EST
Where
Evans County, 2.72 mi NW of Claxton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.200, -81.950

A trained weather spotter reported penny size hail 4 miles northwest of Claxton, Georgia.

Thunderstorm Wind, Evans

When
May 29, 3:15 PM EST
Where
Evans County, Daisy
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
32.150, -81.830

The Evans county Warning Point relayed a report of a tree down on Daisy-Nevils Highway in Daisy, Georgia.

Thunderstorm Wind, Effingham

When
May 29, 3:40 PM EST
Where
Effingham County, 2.76 mi N of Guyton
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Broadcast Media
Coordinates
32.370, -81.380

Broadcast media relayed reports of a tree which fell onto a vehicle on New Stillwell Road, trapping 2 people inside. Downed trees were also reported on Webb Drive and Brogdon Road in Springfield Georgia.

Hail, Screven

When
May 29, 4:52 PM EST
Where
Screven County, 0.69 mi N of Parker
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
32.660, -81.830

The Rocky Ford Fire Department reported penny size hail.

Hail, Long

When
May 29, 5:05 PM EST to 5:15 PM EST
Where
Long County, 0.91 mi NW of Bayview
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.710, -81.740

A trained weather spotter reported quarter size hail lasting for around 10 minutes in Ludowici, Georgia.

Hail, Long

When
May 29, 5:11 PM EST
Where
Long County, 0.91 mi NW of Bayview
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.710, -81.740

A trained weather spotter reported nickel size hail covering the ground and very windy conditions in Ludowici, Georgia.

Hail, Long

When
May 29, 5:12 PM EST
Where
Long County, 0.91 mi NW of Bayview
Measured
0.88 in hail
Reported by
Public
Coordinates
31.710, -81.740

The public reported nickel size hail in Ludowici, Georgia.

Hail, Long

When
May 29, 5:15 PM EST
Where
Long County, 3.5 mi N of Bayview
Measured
1.75 in hail
Reported by
Public
Coordinates
31.750, -81.740

The public reported golf ball size hail and several trees down 3 miles north of Ludowici, Georgia.

Hail, McIntosh

When
May 29, 6:16 PM EST
Where
McIntosh County, 7.19 mi E of South Newport
Measured
1 in hail
Reported by
Public
Coordinates
31.610, -81.280

The public reported dime to quarter size hail on Julienton Drive, 4 miles northeast of Shellman Bluff, Georgia.

Thunderstorm Wind, McIntosh

When
May 29, 7:34 PM EST
Where
McIntosh County, Darien
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
31.370, -81.430

Law Enforcement reported a tree down at exit 49 off of Interstate 95 in Darien, Georgia. Another tree was reported down at the intersection of Stedwell Road and Franklin Street.

Hail, Chatham

When
May 29, 7:58 PM EST
Where
Chatham County, Oleary
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.220, -81.180

A trained weather spotter reported penny size hail 5 miles north of Port Wentworth, Georgia.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175190, 175204, 175187, 175189, 175186, 175192, 175201, 175197, 175198, 175214, 175209, 175212, 175183.